MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC CANNULATED CONNECTING SCREW F/TROCHANTERIC FIXATION NAILS; GUIDE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC CANNULATED CONNECTING SCREW F/TROCHANTERIC FIXATION NAILS; GUIDE
Catalog Number 357.397
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 07/21/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient id: (b)(6).Device is an instrument and is not implanted/explanted.Complainant part is not expected to be returned for manufacturer review/investigation.(b)(4).The investigation could not be completed; no conclusion could be drawn, as no product was received.A review of the device history records has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that patient underwent revision on (b)(6) 2018 due to a titanium trochanteric fixation nail (tfn) distal screw missing the nail.Original hardware was implanted on (b)(6) 2018 to treat a reverse oblique hip fracture; it was noted during that procedure there was a two-minute delay.During that procedure, only anterior x-rays were taken; lateral x-rays were not done.X-rays taken on (b)(6) 2018 discovered that the screw had missed the nail; the distal screw was lodged in the patient¿s bone.A possible misalignment of the instrumentation may have caused the distal screw to be misguided and miss the nail.There was no reported issue with the helical blade.The instrumentation that may have contributed to the misalignment, consisted of an insertion handle, aiming arm, connecting screw and cannula.Upon reviewing the x-rays on (b)(6) 2018, it was also noted a small hairline fracture of the femur bone was present at the bottom of the nail and the patient reported pain.Patient underwent revision surgery the same day to remove the short nail along with the helical blade and distal screw that was lodged in the patient¿s bone.Patient was revised to a longer nail, another helical blade and two (2) new distal screw.The patient was revised from a short nail to a long nail to span the hairline fracture.The revision surgery was completed successfully and there was no surgical delay during the revision on (b)(6) 2018.Concomitant device reported: helical blade (part 456.3xx, lot unknown, quantity 1) this is report 2 of 6 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: device evaluated by mfr, device manufacture date.Part number: 357.397; synthes lot number: 6365450; supplier lot number: n/a; release to warehouse date: july 09, 2010; expiration date: n/a; supplier: isimac machine company.No nonconformance records (ncrs) were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Investigation summary: customer quality investigation: the following investigations were performed: device interaction/ functional: device condition: the returned device was visually examined, and no visual defects were identified.All the devices that constitute the nail implanting construct were not returned, and the nail was not returned; therefore, a full functional inspection to replicate intraoperative conditions was not possible at customer quality.Functional inspection was performed with the available returned devices.Functional inspection performed on the connecting screw with the returned mating devices (insertion handle) showed no issues with mating and alignment.The connection screw was able to slide through the insertion handle cannulation and was observed to be positioned as intended at its thread mating portions with the insertion handle.Furthermore, no issues were noted on the connection end of the screw that connects to the nail.Additionally, no alignment issues were identified with these returned devices (connection screw, aiming arm, insertion handle and protection sleeve) when assembled as a construct and therefore, no functional issues were identified on the returned devices.Complaint condition was not able to be confirmed as no functional issues were noted.Furthermore, replication of given compliant condition was not possible at customer quality.However, further evaluation that includes design drawing review, dhr review including risk document review was performed to identify any potential issues that would have contributed to complaint condition.Dimensional analysis and document/specification review: relevant drawings for the returned device (connection screw drawing) were reviewed (both current revision and from the time of manufacture).With no mating devices returned and no visual defects identified, dimensional analysis was determined to be irrelevant to the given complaint condition.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.No ncrs were generated during production.No definitive root cause was able to be determined with the available returned devices.Conclusion: this complaint was not able to be confirmed and no product design issues or manufacturing discrepancies were identified during this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CANNULATED CONNECTING SCREW F/TROCHANTERIC FIXATION NAILS
Common Device Name
GUIDE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7801368
Report Number2939274-2018-53400
Device Sequence Number1293497
Product Code FZX
UDI-Device Identifier10886982196224
UDI-Public(01)10886982196224
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number357.397
Device Lot Number6365450
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2018
Initial Date Received by Manufacturer 07/30/2018
Supplement Date Received by Manufacturer09/10/2018
Initial Report FDA Received Date08/21/2018
Supplement Report FDA Received Date09/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient Weight170